What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before the first event at Aug 25, 12:38 PM MST, 3 hours 57 minutes earlier.
Area forecast discussion, Aug 25, 12:38 PM MST, 3 hours 57 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
138 PM MDT Thu Aug 25 2022
...Flash Flood Watch in Effect through Friday Morning for Western
Montana...
.DISCUSSION...A low pressure center currently spinning over
eastern Washington and the northern Idaho Panhandle will continue
to pump moisture over the Northern Rockies from the southwest
today. This will aid in the development of scattered showers and
thunderstorm across the region once again. Much like the past
couple days, these storms will be capable of producing brief heavy
rainfall as they pass overhead. Locations such as recent burn
scars or flood prone regions should keep an eye out for flash
flooding and/or excessive runoff from the heavy rain. Frequent
lightning, as well as gusty outflow winds up to 40 mph will be
common with these thunderstorms. While we are not expecting a big
severe weather outbreak, there could be an isolated storm or two
that could become severe, especially for areas in western Montana
along and east of the Highway 93 corridor.
As the low slowly moves to the east across northwest Montana this
evening, we expect showers and thunderstorms to continue to some
degree overnight for northwest and west-central Montana.
Afternoon showers and thunderstorms will continue once again
Friday, but will not be as widespread as to what will occur today
and what has been experienced the past couple days.
Forecast ensembles are much more in agreement with a cutoff mid-
level low pressure system moving across west-central Montana
during the day on Saturday. This has increased our confidence in
the chances for another round of showers and thunderstorms during
the afternoon and evening time period, particularly for west-
central and southwest Montana. This low pressure will also tighten
the surface pressure gradient, creating breezy west-southwest
winds. Wind gusts up to around 30-40 mph will be common for
locations along and south of I-90 in western Montana, as well as
for Lemhi County. The timing for the stronger winds are expected
to be between 3PM and 9PM Saturday.
Long range forecast models are trending toward another ridge of
high pressure re-establishing itself over the Northern Rockies
next week. This will allow for warmer temperatures and drier
conditions to return. As of right now, it is not likely to create
the extremely hot temperatures we've experienced this month thus
far.
&&
.AVIATION...Showers and thunderstorms are already developing
across western Montana this afternoon, and are expected to become
more widespread as the afternoon progresses. KMSO, KGPI, KBTM and
KSMN will be under the threat for thunderstorm activity through
the evening hours. All aviation terminals will likely see
activity in the vicinity between 25/2000Z-26/0100Z. KGPI and KMSO
could see showers and thunderstorms returning overnight tonight
and early Friday morning around 26/0900Z-26/1400Z. The main
threats with the thunderstorms this evening and overnight, will
be brief heavy rainfall and frequent lightning. There will be a
small chance that the strongest storms could bring small hail and
gusty erractic winds up to 35kts.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...ID...None.
&&
In the hours before
Special weather statement, Aug 25, 1:32 PM MST, 3 hours 3 minutes before
Special Weather Statement
National Weather Service Missoula MT
232 PM MDT Thu Aug 25 2022
MTZ003-004-252100-
Flathead/Mission Valleys MT-Lower Clark Fork Region MT-
232 PM MDT Thu Aug 25 2022
...A strong thunderstorm will impact portions of east central
Mineral, southern Lake, west central Missoula and southeastern
Sanders Counties through 300 PM MDT...
At 232 PM MDT, Doppler radar was tracking a strong thunderstorm near
Alberton, or 19 miles east of Superior, moving east at 20 mph.
HAZARD...Winds in excess of 30 mph and nickel size hail and heavy
rain.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Stark.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4705 11460 4717 11462 4725 11419 4704 11414
TIME...MOT...LOC 2032Z 261DEG 19KT 4710 11450
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPHSpecial weather statement, Aug 25, 2:31 PM MST, 2 hours 4 minutes before
Special Weather Statement
National Weather Service Missoula MT
331 PM MDT Thu Aug 25 2022
MTZ003>005-043-252200-
Flathead/Mission Valleys MT-Missoula/Bitterroot Valleys MT-
Lower Clark Fork Region MT-Potomac/Seeley Lake Region MT-
331 PM MDT Thu Aug 25 2022
...A strong thunderstorm will impact portions of south central Lake
and central Missoula Counties through 400 PM MDT...
At 331 PM MDT, Doppler radar was tracking a strong thunderstorm near
Frenchtown, or 15 miles northwest of Missoula, moving east at 15 mph.
HAZARD...Half-inch size hail and heavy rain.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Missoula, Wye, Evaro, Frenchtown, Arlee, Ninemile and Huson.
This includes the following highways...
Interstate 90 between mile markers 80 and 101.
Highway 93 N between mile markers 0 and 13, and between mile markers
15 and 16.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4686 11433 4703 11442 4717 11407 4692 11393
TIME...MOT...LOC 2131Z 249DEG 12KT 4697 11432
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH
Special weather statement, Aug 25, 3:07 PM MST, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Missoula MT
407 PM MDT Thu Aug 25 2022
MTZ003-004-043-252230-
Flathead/Mission Valleys MT-Lower Clark Fork Region MT-
Potomac/Seeley Lake Region MT-
407 PM MDT Thu Aug 25 2022
...Strong thunderstorms will impact portions of southwestern Lake and
southeastern Sanders Counties through 430 PM MDT...
At 407 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 16 miles west of Kerr to 7 miles southwest of
Dixon. Movement was east at 25 mph.
HAZARD...Heavy rain, winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Ravalli, Old Agency, Dixon, Moiese, Round Butte and Charlo.
This includes the following highways...
Highway 93 N between mile markers 26 and 29.
Highway 200 W between mile markers 97 and 115.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4770 11422 4727 11412 4726 11452 4765 11458
TIME...MOT...LOC 2207Z 273DEG 20KT 4760 11453 4723 11446
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPHSpecial weather statement, Aug 25, 3:27 PM MST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Missoula MT
427 PM MDT Thu Aug 25 2022
MTZ003-004-043-252300-
Flathead/Mission Valleys MT-Lower Clark Fork Region MT-
Potomac/Seeley Lake Region MT-
427 PM MDT Thu Aug 25 2022
...Strong thunderstorms will impact portions of southwestern Lake and
eastern Sanders Counties through 500 PM MDT...
At 425 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles west of Kerr to near Dixon. Movement
was east at 15 mph.
HAZARD...Very heavy rain, low visibility, ponding of water on
roadways, winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Ravalli, Ronan, St. Ignatius, Old Agency, Dixon, Allentown, Moiese,
Kicking Horse, Charlo and Fort Connah.
This includes the following highways...
Highway 93 N between mile markers 27 and 47.
Highway 200 W between mile markers 105 and 112.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4757 11397 4726 11392 4730 11439 4748 11441
TIME...MOT...LOC 2225Z 273DEG 13KT 4769 11437 4725 11435
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPHSpecial weather statement, Aug 25, 3:45 PM MST, 50 minutes before
Special Weather Statement
National Weather Service Missoula MT
445 PM MDT Thu Aug 25 2022
MTZ007-252330-
Butte/Blackfoot Region MT-
445 PM MDT Thu Aug 25 2022
...A strong thunderstorm will impact portions of southwestern Deer
Lodge County through 530 PM MDT...
At 444 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles north of Wisdom, or 34 miles southwest of Anaconda, moving
northeast at 15 mph.
HAZARD...Winds in excess of 30 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Fishtrap.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4585 11323 4579 11342 4580 11343 4583 11343
4584 11344 4586 11344 4587 11346 4590 11347
4602 11329 4587 11322
TIME...MOT...LOC 2244Z 242DEG 12KT 4581 11351
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPHLocal storm report, Aug 25, 3:48 PM MST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
448 PM MDT THU AUG 25 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0446 PM HAIL 1 N MOIESE 47.39N 114.26W
08/25/2022 E1.50 INCH LAKE MT TRAINED SPOTTER
PING PONG SIZE HAIL, HEAVY RAIN AND STRONG
WINDS.
&&
RN